Denosumab?

Hello! I had my first denosumab injection in March, having had other previous treatments for many years, e.g. risedronate. However, I fractured my hip last summer and had to have a hip replacement, so my Osteoporosis consultant suggested denosumab for 3 years, once every 6 months. I am quite nervous about this, because I am afraid of getting osteo-necrosis of the jaw and/or unexplained fractures of the femur, - both, I know, are possible side-effects.

So far, so good, but then it is only 2 months since my first injection! A friend of mine has been on this treatment for 2 years and seems okay. However, I have read some very negative comments about denosumab in the 'Drugs' section on this site.

Anyone able to say anything positive about this drug? Will really appreciate any relevant comments. Many thanks, everyone.

Reply Like (0)

13 Replies

oldestnewest
  • Hi! Happy Sunday. Not familiar with the medication you mentioned. In what country do you live? In the meanwhile, I will look it up on the internet to see if its prescribed in US under another name.

  • Your medication is marketed under a brand name of prolea, I believe, in the US and has the potential side effects you mentioned. My sister is receiving the injection in her doctor's office every 6 months even though she is aware of the possible side effects. She has been on it for several years but hasn't mentioned any side effects. I believe this medication tries to reduce bone loss so that it matches the amount of new bone produced by the body. Its a costly medication.

    My situation is different. Had a vertebral fracture last year which was repaired within three days surgically. When that happened my rheumatologist prescribed teriparatide (rDNA origin), known as Forteo or Forsteo which I inject daily. Forteo encourages the body to produce more new bone to strengthen areas with bone loss or lower density levels. Believe it's the only drug currently available that attempts to do that. And its cost in the US retail is much more than my sister's injections.

    Hopefully, there are other members in this venue who's experience more closely matches yours than mine.

    My best wishes to you for stronger bones and success with your medication. :)

  • Thank you for your very interesting reply, which has reassured me, hearing about your sister. Your own treatment sounds very useful. It must have been really good having surgical repairs for your vertebral fracture. I have had four of the latter, -none of which have been surgically repaired, resulting in permanent back pain and height loss. Of course, we don't pay for treatment or medication in the UK, as it is all provided free under the NHS scheme, - although that is under grave pressure at the moment, due to starvation of funds from our current government.

    Very good luck with your own treatment and take good care of yourself. xx

  • Hi... yes, I too had Forsteo about 7 years ago and it was fantastic , I injected it daily for 18 months, but as soon as I finished , .. my bones deteriorated so much, I should have had something else to keep me at that level... after asking for Prolea, I found my sister had lost all her teeth, one by one over a matter of two years so I'm afraid this will happen... can you let me know if there are other side effects to this please? Thank you ... Rhian x

  • Wish I could answer your question. I don't know if your sister's loss of teeth was due to Proleo, or there was another health reason. Pull Proleo up on the web and you can read quite a bit of info from the pharmaceutical company that produces it.

    And just because my sister is using it currently without complaints, doesn't mean she may have unwanted side affects later if indeed she has lost any jaw bone....and loose teeth may still occur. There are risks with every medication, and my sister and her doctor have decided that Proleo is the best way to go for her at the moment.

    You didn't mention your bone history when you took Forteo. I do not believe Forteo will mend existing or future fractures or collapsed vertebraes after their fractures.

    It's purpose is to help prevent future fractures. It can be expected to do only so much to help our bodies to produce more new bone material where our bodies need it. It was first available in 2002 in the US.

    I weighed the risks of Forteo with it's possible help, discussed it with doctors, all who felt it was the correct choice available to me at my age (late 60s) as I had only one fracture, and the goal was to prevent future fractures. I was a good candidate for several reasons, including that fact I have no history of any other fractures or broken bones in my life.

    The big question is always....what comes after Forteo?

    Believe me, I am reading as much s possible about other approaches, including infusions...My first follow up since starting Forteo is later in the year, and I have a list of questions.

    The doctors in the hospital knew no medicine would mend my fractured vertebra, which had not collapsed. I was fortunate it was found within three days of occurring. In the OR, the surgeons performed a vertebroplasty. Under fluoroscopy, injections of a medical liquid cement composite were made into several places of the vertebrae and the composite solidified as a permanent "brace" around my vertebrae. Hopefully that will prevent the vertebrae from collapsing. I am not a tall woman (like to refer to that as being "vertically challenged", not "short") and can't afford to loose any height! lol :)

  • Hello, I also had my first injection of Denosumab at the beginning of the year. The only side effects so far are UTI's which the consultant did warn me about. Good luck on the treatment

  • Thank you, and good luck for you, too. Sometimes one wonders if all this treatment actually has any beneficial effects! I was on risedronate for 10 years, during which time I actually lost 6 inches in height, - but I guess we have to try these things.

  • Was your substantial loss of height due to fractured, collapsed vertebrae? I am truly sorry that happened to you. My mother had lost substantial height and developed a "dowager's hump". This was before I think GPs were even aware of how to treat the condition.

  • Me too, Trisha66, I have lost 6 inches in height sometime between 2004 and now. I say that because I had a dexa in 2004 and my height was what I always knew it as being, 5 ft 8 inches. In 2008 I had a Total Knee Replacement and the nurse at the pre op asked how tall I was. When I told her she laughed and said you never are - come along with me. I was 5 ft 41/2 inches. I was devastated! I recently got my height done at the hospital and I am 5 ft 2 inches. :(

  • Sorry, but sometimes I'm a bit slow...what is a 'UTI'?

    Thanks. :)

  • Urinary tract infection

  • Well, duhhhhhh. I just didn't connect am osteoporosis treatment with a urinary tract infection. :)

  • I tried AA and risedronate but didn't get on with either. So my rheumy nurse put me on Zolondronic Acid (Aclasta). I had my first infusion December 2016. My calcium and vitamin D levels are good and I had no problems. I have my second infusion June 2018.

You may also like...